Allergic Reaction to a Medicine (Child)

Some children are very sensitive to certain medicines. Exposure to these medicines causes the body to release chemical substances. One type is histamine. It causes swelling and itching. This condition is called a medicine-induced allergic reaction. Your child is having such an allergic reaction to a medicine he or she took.

Symptoms may occur within minutes, hours, or even weeks after exposure to the medicine. It can be a mild or severe reaction, which could be life threatening. Most of us think of allergic reactions when we have a rash or itchy skin. Common symptoms are:

  • Rash, hives, redness, welts, blisters

  • Itching, burning, stinging, pain

  • Dry, flaky, cracking, scaly skin

  • Swelling of the face, lips, or other parts of the body

  • In a small number of cases, a fever may be the only symptom 

More severe symptoms include:

  • Swelling of the face, lips, or drooling

  • Severe nausea, vomiting, and diarrhea

  • Trouble swallowing or feeling like your throat is closing

  • Trouble breathing, wheezing

  • Hoarse voice or trouble speaking

  • Feeling faint or lightheaded, rapid heart rate

  • Blistering of the skin or ulcers in the mouth or on the genitals

Any medicine can cause an allergic reaction. But those that cause the most reactions are:

  • Penicillin and related medicines

  • Sulfa medicines

  • Aspirin

  • Ibuprofen or other nonsteroidal anti-inflammatory drugs (NSAIDs)

  • Seizure medicines 

Vaccines may also cause allergies. Children whose parents or siblings have allergies are at a higher risk of having a medicine allergy.

Allergy testing may be needed to figure out the cause. 

Home care

The goal of treatment is to help ease the symptoms and get your child feeling better. Mild to moderate symptoms often go away quickly with antihistamines and steroids. Severe reactions may require emergency care and a stay in the hospital. The rash will often fade over several days. But it can sometimes last a couple of weeks. Over the next few days, there may be times when it is gets a little worse, and then better again. Here are some things to do:

Medicine

The healthcare provider may give medicines to ease swelling, itching, and pain. Follow all instructions when giving this medicine to your child.

  • If your child had a severe reaction called anaphylaxis, the healthcare provider may advise an epinephrine auto-injector kit. This is for your child's safety. Epinephrine will stop anaphylaxis.  Before you leave the hospital, make sure you know when and how to use this medicine.

  • Oral diphenhydramine is an over-the-counter antihistamine. You can find it at pharmacies and grocery stores. Unless a prescription antihistamine was given, diphenhydramine may be used to reduce itching if large parts of the skin are involved. This medicine may cause drowsiness. Before giving your child any antihistamine, check with your child’s healthcare provider.

  • Don't use diphenhydramine cream on skin. It can cause a worse reaction in some people.

  • Calamine lotion or oatmeal baths sometime help with itching.

General care

  • Work with your child’s healthcare provider to identify and stay away from the problem medicine and related medicines. Future reactions may be the same or worse.

  • Ask your child's provider to make a note of the medicine reaction in your child's electronic medical record.

  • When getting a new medicine, always tell the healthcare provider that your child is allergic to this medicine. Make certain the provider writes it in your child's record.

  • Have your child wear a medical alert bracelet or necklace that identifies the medicine allergy.

  • Keep a record of symptoms, when they occurred, and problem medicines. This will help the provider decide on future care for your child.

  • Tell all care providers and school officials about your child's medicine allergy. Make sure they know how to use any prescribed medicine. Make certain the allergy is documented in appropriate places, such as your child's medical records and with the school nurse.

  • Try to prevent your child from scratching any affected area. Scratching can cause an infection.

  • If the provider advises an epinephrine auto-injector kit, keep it with your child at all times. Make sure you know how to use it before leaving the hospital.

Follow-up care

Follow up with your child's healthcare provider, or as advised.

Call 911

Call 911 if your child has any of these:

  • Trouble breathing or cool, moist, pale, or blue skin

  • Trouble swallowing, wheezing

  • Hoarse voice or trouble speaking

  • Confusion or impaired speech or movement

  • Very drowsy or trouble speaking

  • Fainting or loss of consciousness

  • Rash that develops very quickly

  • Rapid heart rate

  • Severe nausea or vomiting or diarrhea

  • Seizure

  • Swelling of the face, lips, or tongue

  • Drooling

  • Condition gets worse quickly

  • You are frightened and unsure about your child's well-being

When to seek medical advice

Call your child's healthcare provider or get medical care right away if any of these occur:

  • Hives or rash

  • Nausea, abdominal cramps, or stomach pain

  • Fever of 100.4°F (38°C) or higher, or as directed by the healthcare provider

  • Continuing or recurring symptoms

  • Blistering rash on the skin or ulcers in the mouth or on the genitals



© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.